Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Pittsburgh, PA

April 15, 2002Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 15, 2002, 6:04 PM EDT for Mercer County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2002, 6:04 PM EDT (22:04 UTC)
Expired
Apr 15, 2002, 6:45 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:40 PM EDTHail 0.88Stoneboro, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 152204
SVRPBZ
PAC085-152245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
603 PM EDT MON APR 15 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 645 PM EDT

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GREENVILLE...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR STONEBORO AT 645 PM...

* HEAVY DOWNPOURS...STRONG GUSTY WINDS AND LARGE HAIL CAN BE         
  EXPECTED WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 5:12 PM EDT, 52 minutes earlier.

Area forecast discussion, Apr 15, 5:12 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT MON APR 15 2002

QUICK ZONE UPDATE FOR A CHANCE OF THUNDERSTORMS IN MERCER AND VENANGO
COUNTIES IN THE NORTHWEST. A FEW THUNDERSTORMS HAVE FORMED ON THE
LAKE BREEZE BOUNDARY AND MAY MOVE EAST INTO MERCER AND VENANGO
BEFORE DISSIPATING.

.PBZ...
MD...NONE.
OH...FLOOD WARNING FOR MONDAY NIGHT FOR ZONE OHC031.

PA...NONE.
WV...NONE.

RSD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:15 PM EDTSevere Thunderstorm WarningPBZVenango60 min
Apr 15, 6:24 PM EDTTornado WarningPBZMercer36 min
Apr 15, 6:44 PM EDTSevere Thunderstorm WarningPBZClarion61 min
Apr 15, 6:59 PM EDTSevere Thunderstorm WarningPBZMercer46 min
Apr 15, 7:12 PM EDTSevere Thunderstorm WarningPBZVenango48 min
Apr 15, 7:14 PM EDTSevere Thunderstorm WarningPBZJefferson46 min
Apr 15, 7:18 PM EDTSevere Thunderstorm WarningPBZButler27 min
Apr 15, 7:23 PM EDTFlash Flood WarningPBZMercer3 hr
Apr 15, 7:35 PM EDTTornado WarningPBZButler25 min
Apr 15, 7:46 PM EDTSevere Thunderstorm WarningPBZClarion44 min
Apr 15, 7:56 PM EDTSevere Thunderstorm WarningPBZVenango19 min
Apr 15, 7:58 PM EDTSevere Thunderstorm WarningPBZJefferson32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.